P is in her 70s and writes to say she is concerned that her cholesterol and triglyceride levels are elevated, but she cannot take statin drugs (she suffers from bodily aches and pains). She exercises regularly and takes a daily fish oil supplement but is unsure how to proceed in a way that might help keep her healthy.
I'm so sorry you are experiencing this challenge, P, but there are a number of ways you may be able to help change your circumstances. The first is to talk with your doctor - while statin drugs are very effective at lowering cholesterol levels they are not the only option. Non-statin type drugs can also lower cholesterol levels.
In addition, some experts believe that the muscle pain sometimes experienced by people on statins might actually have more to do with low levels of vitamin D rather than the statin drug itself. Low vitamin D has been tied to bodily pain and is quite common among seniors. Body aches in people with low vitamin D levels is sometimes relieved simply by building vitamin D levels back up again, perhaps by taking a vitamin D supplement. Your doctor may recommend a blood test to check your vitamin D level.
Some foods might help lower cholesterol levels to a degree. These include green tea, shiitake mushrooms and red chili peppers. Onions and garlic may not lower cholesterol levels appreciably but it appears that they beneficially affect the way cholesterol is used by the body.
Kudos on your exercise program - regular exercise can help keep high cholesterol in check.
Fish oils may help lower triglyceride levels but might actually increase cholesterol levels slightly (slightly is the important word - rarely would an increase in cholesterol due to fish oils be of any significance, and the benefits of fish oils appear to greatly outweight this minor concern for most people). Be sure you are taking an adequate dose (dosage is based on a combination of EPA and DHA, the essential fatty acids found within fish oils, and is usually around 2,000 mg a day). Note that fish oils have an aspirin-like effect and can "thin" the blood.
Some people turn to vitamins and supplements to help control cholesterol, but when levels are significantly elevated it makes sense to at least consider conventional management both for ease of treatment (often one pill a day) and effectiveness.
One vitamin-like substance to know about is called CoQ10 - many doctors recommend that their patients who are taking statins also use CoQ10. This agent can get a little expensive, and may interfere with the blood-thinning medication coumadin (also called warfarin).
Drug treatment for high cholesterol is typically quite effective and generally safe (your doctor may check your liver with a blood test from time to time). If you notice physical discomfort while taking any medication please be sure to speak with your doctor as soon as possible.
I hope this helps, P. Be well.
** Information on this web site is provided for informational purposes only and is not intended as a substitute for the advice provided by your physician or other healthcare professional. You should not use the information on this web site for diagnosing or treating a health problem or disease, or prescribing any medication or other treatment. **